6 tips to lessen drug side effects, interactions

If you stop certain medications suddenly that are If you stop certain medications suddenly that are supposed to be weaned off slowly, it could cause seizures or major withdrawal problems. Photo Credit: iStock

advertisement | advertise on newsday

Dear Pharmacist: I take four different medications now. Lately, I've had stomach pain, insomnia, headaches and dizziness. I am sure it's related to my medicine. What should I do, stop everything? -- L.E., Seattle

While I do believe in "drug holidays," I don't think you should ever undertake those without your physician's approval and supervision. If you stop certain medications suddenly that are supposed to be weaned off slowly, it could cause seizures or major withdrawal problems. If you're fed up and insist on stopping everything, you must do it properly, and with supervision by your doctors.

When beginning a medication or new dietary supplement, it's ideal to keep a notepad handy, an app, or a computer document to track progress. Doing this allows you to pinpoint which medication triggers a side effect. I believe all side effects are caused by the drug nutrient depletion, something I call the "drug mugger" effect. Unfortunately, the side effects are often misdiagnosed and labeled a "symptom," thus giving you some new disease. By restoring nutrients stolen by your medicine, you can avoid these new "symptoms." That's important, because nutrient deficiencies look just like diseases. For example, a diagnosis of "restless legs syndrome" could be tied to your cholesterol medicine stealing vitamin D and CoQ10. Your depression diagnosis may just be related to your acid blocker, which suppresses your ability to make neurotransmitters by mugging your body of probiotics and methylcobalamin (a form of B12). I've been a pharmacist for 24 years, so here are some of secrets to help you minimize side effects and interactions:

Go to the same pharmacy each time. There is a computer record of your medication profile that automatically screens for interactions. If you chase coupons and stray, the new pharmacy will not have the rest of your medication profile and you're more apt to experience an interaction.

Take your medication at the same time each day. If you take your blood pressure pill at different times of the day, you will experience more highs and lows in your blood stream, and the swinging blood levels causes dizziness, nausea and faintness.

Consider the "drug mugging" effect. If you take one or two medications and suddenly need more medications for brand-new symptoms, it's probably related to drug number one or two ripping you off! You have to fix the nutrient depletions, not layer on more medications.

Don't drink coffee with stimulants. There's an additive effect of caffeine with certain drugs like Provigil, Adderall, Concerta and Ritalin. Avoid the stimulants.

advertisement | advertise on newsday

Don't drink alcohol with sedatives. There's an enhanced effect on your nervous system, and the alcohol can make your medicine work much stronger, causing your breathing to stop completely. It's bad news to combine drugs that all depress your nervous system.

Ask both your doctor and pharmacist, "Will this new medication interact with anything I'm taking?" This is particularly important if you go to more than one physician.

You also may be interested in: